| Catalog Number |
400SMTXSFT2H06 |
| Medical Device Problem Code |
Failure to Advance (2524)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
10/14/2019
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (acom) using penumbra smart coils (smart coils).During the procedure, the physician attempted to advance the smart coil and reported that it would not advance from its initial position within its introducer sheath.Therefore, the smart coil was not used in the procedure.The procedure was completed using a different smart coil.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra smart coil (smart coil) pusher assembly.Bends and kinks were present throughout the length of the pusher assembly.The pusher assembly mid-joint was retracted through the introducer sheath friction lock.The embolization coil was undamaged and intact with the pusher assembly.Conclusions: evaluation of the returned smart coil revealed the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement of the smart coil within its introducer sheath.During functional testing, the smart coil was advanced though its introducer sheath and a demonstration microcatheter with resistance while advancing the pusher assembly mid-joint through the introducer sheath friction lock.Further evaluation revealed pusher assembly kinks.These kinks were likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.